Hail, San Saba
- When
- June 11, 8:58 PM CST
- Where
- San Saba County, 0.59 mi W of Cherokee
- Measured
- 1.75 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 30.980, -98.710
On June 11-12, the combination of a dryline and outflow boundary resulted in scattered thunderstorms developing across the Big Country and Heartland. Some of these storms became severe and produced tornadoes, large hail and damaging winds.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SJT wrote it up.
On June 11-12, the combination of a dryline and outflow boundary resulted in scattered thunderstorms developing across the Big Country and Heartland. Some of these storms became severe and produced tornadoes, large hail and damaging winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before the first event at Jun 11, 8:34 PM CST, 24 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN ANGELO TX 934 PM CDT THU JUN 11 2009 .UPDATE... ADJUSTED SKY...WEATHER...AND POP GRIDS TO REFLECT LATEST TRENDS. ALSO...REMOVED ALL BIG COUNTRY COUNTIES FROM TORNADO WATCH 378. LATEST RUC DATA INDICATE SURFACE BASED CIN WILL CONTINUE TO INCREASE ACROSS OUR COUNTIES FOR THE REMAINDER OF TONIGHT. WILL ALLOW OUR REMAINING 5 COUNTIES TO CONTINUE IN TORNADO WATCH 378 UNTIL IT EXPIRES AT 10 PM CDT. RECENT ZONE PRODUCT REFLECTS THESE CHANGES. 23/HUBER && .PREV DISCUSSION... /ISSUED 702 PM CDT THU JUN 11 2009/ DISCUSSION... LOOK FOR THUNDERSTORMS TO CONTINUE ACROSS MAINLY THE SOUTHERN HEARTLAND FOR THE NEXT COUPLE HOURS. SEE AVIATION BELOW FOR DETAILS. AVIATION... THUNDERSTORMS...SOME POSSIBLY SEVERE...WILL CONTINUE TO DEVELOP ALONG A SURFACE OUTFLOW BOUNDARY AS IT CONTINUES TO MOVE SOUTHWEST ACROSS THE SOUTHERN HEARTLAND AND INTERACTS WITH A STATIONARY SURFACE DRYLINE. AS THE OUTFLOW MOVES FARTHER SOUTHWEST INTO THE NORTHWEST HILL COUNTRY THIS EVENING...THUNDERSTORMS MAY DEVELOP IN THE JUNCTION AREA. BY MIDNIGHT TONIGHT...EXPECT THUNDERSTORM ACTIVITY TO END AS THE ATMOSPHERE OVER WEST CENTRAL TEXAS BECOMES MORE STABLE. AFTER MIDNIGHT TONIGHT...WATCH FOR STRATUS TO BEGIN RETURNING TO WEST CENTRAL TEXAS FROM THE SOUTH. ANALYSIS OF THE LATEST NAM 925 MB RH FIELD INDICATES STRATUS WILL DOMINATE WEST CENTRAL TEXAS SOUTH OF INTERSTATE 20. HOWEVER...THE LARGE CONVECTIVE COMPLEX...CURRENTLY MOVING SOUTH ACROSS THE NORTHERN TEXAS HILL COUNTRY...MAY DISRUPT THE SOUTHEASTERLY LOW-LEVEL RETURN FLOW ENOUGH TO SIGNIFICANTLY DELAY OR EVEN PRECLUDE STRATUS RETURN LATER TONIGHT. AS HAS BEEN THE CASE OVER THE LAST SEVERAL DAYS...WE MAY AGAIN SEE SOME THUNDERSTORMS DEVELOP ACROSS PARTS OF WEST CENTRAL TEXAS. HOWEVER...WITH LOCATION AND TIMING VERY UNCERTAIN...DECIDED NOT TO INCLUDE ANY LATE-PERIOD PROB30 GROUPS IN ANY OF THE TAFS IN THIS PACKAGE. 23/HUBER PREV DISCUSSION... /ISSUED 338 PM CDT THU JUN 11 2009/ SHORT TERM... TORNADO WATCH #378 COVERS MUCH OF THE NORTHERN AND EASTERN HALF OF WEST CENTRAL TEXAS. HAVE A NORTH-NORTHWEST TO SOUTH-SOUTHEAST ORIENTED SURFACE REMNANT OUTFLOW BOUNDARY WHICH STRADDLES OUR NORTHERN AND EASTERN COUNTIES...ALONG WITH AN EASTWARD ADVANCING DRYLINE ACROSS OUR CENTRAL AND SOUTHWESTERN COUNTIES. APPEARS THE DRYLNIE WILL CONTINUE TO MIX EASTWARD WITH THE NORTHERN PORTION OF IT REACHING THE OUTFLOW BOUNDARY LATER THIS AFTERNOON. HAVE THE HIGHEST POPS ACROSS THE AREA COVERED BY THE WATCH...WHERE AIRMASS IS MOST UNSTABLE AND SCATTERED TO NUMEROUS STORMS ARE EXPECTED TO OCCUR THROUGH LATE EVENING. DRYLINE IS EXPECTED TO MAKE AT LEAST A PARTIAL RETREAT TONIGHT BEFORE MIXING EASTWARD AGAIN ON FRIDAY. MODELS INDICATE THAT THE DRYLINE WILL REACH OUR EASTERN COUNTIES ON FRIDAY AFTERNOON. HAVE SLIGHT CHANCE POPS ACROSS OUR SOUTHEASTERN COUNTIES WHERE SURFACE MOISTURE FLUX CONVERGENCE SHOULD BE A LITTLE BETTER. WITH STRONG THERMAL RIDGING...HIGH TEMPERATURES ON FRIDAY ARE EXPECTED TO BE IN THE 100 TO 105 DEGREE RANGE BEHIND THE ADVANCING DRYLINE. LONG TERM... UPPER LEVEL HIGH IS PROGGED TO BE CENTERED FROM CENTRAL MEXICO INTO SOUTH TEXAS THIS WEEKEND. HAVE A SLIGHT CHANCE POP CONTINUING ON SATURDAY...FOR A POSSIBLE WEAK EMBEDDED DISTURBANCE ALOFT WHICH THE GFS TAKES ACROSS THE NORTHERN PERIPHERY OF THE UPPER LEVEL HIGH TO OUR SOUTH. HOT TEMPERATURES WILL CONTINUE THROUGH THE WEEKEND WITH STRONG THERMAL RIDGING PATTERN. THE UPPER HIGH IS PROGGED TO EXPAND ACROSS MUCH OF THE SOUTHERN US DURING THE EARLY TO MIDDLE PART OF NEXT WEEK. ANOMALOUSLY STRONG UPPER TROUGH IS PROGGED TO ENTER THE WESTERN US...FORMING A CLOSED LOW AND DROPPING SOUTH OFF THE CALIFORNIA COAST. THE UPPER HIGH WILL BE THE DOMINANT WEATHER INFLUENCE ACROSS OUR REGION...AND DRY WEATHER IS FORSEEN DURING THAT TIME. THERMAL RIDGING PATTERN IS PROGGED TO GRADUALLY WEAKN AND SHIFT WESTWARD. WITH THIS SETUP EXPECT TEMPERATURES TO EASE BACK A FEW DEGREES... WITH HIGHS IN THE MID TO UPPER 90S BY MIDWEEK. && .PRELIMINARY POINT TEMPS/POPS... ABILENE 70 100 74 99 74 / 10 10 10 20 20 SAN ANGELO 71 102 73 101 73 / 10 10 10 20 20 JUNCTION 73 101 72 101 74 / 10 20 20 10 10 && .SJT WATCHES/WARNINGS/ADVISORIES... NONE. && 23/HUBER
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN ANGELO TX 302 PM CDT THU JUN 11 2009 TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139- 140-154-155-168>170-122015- FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO- CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD- TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE- MASON- 302 PM CDT THU JUN 11 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT A TORNADO WATCH IS IN EFFECT FOR THE BIG COUNTRY...HEARTLAND... AND NORTHWEST HILL COUNTRY THROUGH 10 PM TONIGHT. SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS ARE EXPECTED WITH THE WATCH AREA...AND A FEW TORNADOES ARE ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ISOLATED TO WIDELY SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE FRIDAY AFTERNOON AND EVENING ACROSS THE NORTHWEST HILL COUNTRY...AND ALSO ON SATURDAY AFTERNOON AND EVENING ACROSS MOST OF WEST CENTRAL TEXAS. SOME OF THESE THUNDERSTORMS COULD BECOME SEVERE WITH THE MAIN THREATS BEING LARGE HAIL AND DAMAGING WINDS. IN ADDITION...TEMPERATURES ARE EXPECTED TO REACH 100 TO 105 DEGREES ACROSS THE ENTIRE AREA FRIDAY AND SATURDAY. AREA RESIDENTS ARE ENCOURAGED TO LIMIT OUTDOOR ACTIVITY IF POSSIBLE...AND DRINK PLENTY OF FLUIDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION HAS BEEN REQUESTED ACROSS THE HEARTLAND...AND IS LIKELY ACROSS THE BIG COUNTRY AND NORTHWEST HILL COUNTRY AREAS.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN ANGELO TX 442 PM CDT THU JUN 11 2009 TXZ128-112215- CALLAHAN TX- 442 PM CDT THU JUN 11 2009 ...SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 515 PM CDT FOR CALLAHAN COUNTY... AT 441 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL WEATHER SERVICE DOPPLER RADAR 7 MILES WEST OF ATWELL...OR ABOUT 14 MILES SOUTHEAST OF BAIRD...MOVING NORTHEAST AT 15 MPH. * THE STRONG THUNDERSTORM WILL BE NEAR... CROSS PLAINS BY 445 PM CDT ATWELL AND PUTNAM BY 505 PM CDT I-20 NEAR THE CALLAHAN-EASTLAND COUNTY LINE BY 515 PM CDT PEA SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS... ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER ACTIONS SHOULD A WARNING BE ISSUED. A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT THURSDAY EVENING FOR WEST CENTRAL TEXAS.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SAN ANGELO TX 745 PM CDT THU JUN 11 2009 TXZ155-120115- SAN SABA TX- 745 PM CDT THU JUN 11 2009 ...SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 815 PM CDT FOR SAN SABA COUNTY... AT 740 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL WEATHER SERVICE DOPPLER RADAR 4 MILES EAST OF SAN SABA...MOVING EAST AT 25 MPH. ALSO AN AREA OF STRONG THUNDERSTORMS WAS ALSO LOCATED ALONG THE SAN SABA AND LLANO COUNTY LINE...MOVING EAST AT 25 MPH * A STRONG THUNDERSTORM WILL BE NEAR... US-190 NEAR THE SAN SABA-LAMPASSES COUNTY LINE BY 750 PM CDT BEND BY 755 PM CDT. WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM. HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS...ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER ACTIONS SHOULD A WARNING BE ISSUED. A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT THURSDAY EVENING FOR WEST CENTRAL TEXAS.
The Ft Hood radar (KGRK), 130 km away, was scanning. The volume nearest the first event began at 02:57 UTC.
17 hail, 4 tornado, 3 thunderstorm wind. Local standard time, as filed.
Quarter size hail was reported along Highway 377.
This tornado snapped and uprooted several trees in a narrow path across ranch land.
Quarter size hail was reported on Highway 190.
A few oak trees were snapped and several large limbs were broken off.
The weak tornado produced a narrow path of damage where several large tree limbs were broken off and a few trees were snapped at the trunk.
Golfball size hail was reported 10 miles east of Mason.
There were numerous tree limbs and a few trees blown down.
A few roofs were blown off and tree limbs were broken.
Intermittent hail slightly larger than golfball size hail was reported.
National Weather Service Storm Survey Team found evidence of an EF1 track located about 9 miles southeast of Mason. The tornado damaged or uprooted numerous large oak trees and pushed a manufactured home off of its foundation. The tornado destroyed the porch, an outbuilding, and a roof of a nearby home.
A roof was blown of a house in the southwest part of Brady.
Quarter size hail was reported 13 miles northwest of Mason.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2009Every state in 2009This day in weather historyThe tornado archive for Texas, 2009Warnings in Texas, June 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 177884, 177885, 177886, 177887, 180691, 177891, 177892, 177896, 177895, 180699, 177918, 180763, 177897, 177907, 177910, 178014, 177919, 178012, 177900, 177554, 178010, 177912, 177916, 177917.